Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 282, NWS Tulsa, OK

May 9, 2008Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2008, 12:17 AM CDT for Osage County, Oklahoma. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 12:17 AM CDT (05:17 UTC)
Expired
May 9, 2008, 1:30 AM CDT
In force
73 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:50 AM CDTHAIL 2.75Burbank, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 090517
SVRTSA
OKC113-090630-
/O.NEW.KTSA.SV.W.0282.080509T0517Z-080509T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1217 AM CDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 130 AM CDT

* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TENNIS BALL      
  SIZE HAIL AND WINDS TO 65 MPH. THESE STORMS WERE LOCATED ALONG A   
  LINE EXTENDING FROM 16 MILES NORTH OF GRAINOLA TO 17 MILES WEST    
  OF GRAINOLA TO 22 MILES WEST OF BURBANK...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GRAINOLA...
  BURBANK...SHIDLER...FORAKER...FAIRFAX...PEARSONIA...BIGHEART...
  PAWHUSKA...HULAH...WYNONA...OKESA...BARNSDALL AND AVANT.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3696 9600 3634 9602 3653 9673 3656 9675
      3655 9680 3662 9707 3669 9709 3673 9705
      3670 9695 3677 9689 3680 9676 3700 9674
      3701 9609
TIME...MOT...LOC 0517Z 289DEG 36KT 3714 9668 3694 9689
          3669 9707

$$
2 follow-up statements
000 
WWUS54 KTSA 090533
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1232 AM CDT FRI MAY 9 2008

OKC113-090630-
/O.CON.KTSA.SV.W.0282.000000T0000Z-080509T0630Z/
OSAGE OK-
1232 AM CDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR OSAGE COUNTY...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL
SIZE HAIL AND DAMAGING WINDS TO 65 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF GRAINOLA TO
GRAINOLA TO 8 MILES WEST OF APPERSON...MOVING EAST AT 40 MPH.

THE STORM WITH THE GREATEST LARGE HAIL POTENTIAL WAS JUST EAST OF
PONCA CITY.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...APPERSON...WEBB
CITY...SHIDLER...BURBANK...FORAKER...FAIRFAX...PEARSONIA...
BIGHEART...PAWHUSKA...HULAH...WYNONA...PERSHING...NELAGONEY...
OKESA...TALLANT...WOLCO...AVANT AND BARNSDALL.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3696 9600 3634 9602 3653 9673 3656 9675
      3655 9680 3662 9707 3669 9709 3673 9705
      3670 9695 3677 9689 3680 9676 3700 9674
      3701 9609
TIME...MOT...LOC 0532Z 289DEG 36KT 3709 9650 3689 9671
          3671 9687

$$
000 
WWUS54 KTSA 090552
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1252 AM CDT FRI MAY 9 2008

OKC113-090630-
/O.CON.KTSA.SV.W.0282.000000T0000Z-080509T0630Z/
OSAGE OK-
1252 AM CDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR OSAGE COUNTY...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DESTRUCTIVE HAIL UP TO BASEBALL SIZE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 13 MILES NORTH OF BIGHEART TO PEARSONIA TO
BURBANK...MOVING EAST AT 40 MPH.

BASEBALL SIZE HAIL WAS REPORTED IN BURBANK WITH THIS LINE OF 
SEVERE THUNDERSTORMS. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PEARSONIA...
BIGHEART...PAWHUSKA...HULAH...WYNONA...NELAGONEY...PERSHING...
OKESA...TALLANT...BARNSDALL...WOLCO AND AVANT.

PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
LARGE DESTRUCTIVE HAIL. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF NO UNDERGROUND SHELTER
IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND
STAY AWAY FROM WINDOWS.

LAT...LON 3696 9600 3634 9602 3653 9673 3656 9675
      3656 9685 3664 9684 3669 9687 3699 9660
      3701 9609
TIME...MOT...LOC 0552Z 289DEG 36KT 3702 9626 3682 9647
          3665 9666

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:29 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 8, 8:29 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
829 PM CDT THU MAY 8 2008

.DISCUSSION...
WAS IN THE PROCESS OF ADJUSTING TONIGHTS GRIDS WHEN THE PROPOSED
WATCH CAME IN. FINISHED THE GRIDS AND HAVE INCORPORATED THEM INTO
THE UPDATE FOR THE WATCH.

THUNDERSTORMS STILL UNLIKELY TO REACH NORTHEAST OKLAHOMA UNTIL
AROUND OR SHORTLY AFTER MIDNIGHT. STILL A QUESTION IF THE STORMS
WILL CONTINUE TO DEVELOP BUT BELIEVE THERE IS ENOUGH GOING FOR
THE CONTINUED DEVELOPMENT TO WARRANT THE INCLUSION OF THE NORTHWESTERN
COUNTIES INTO THE WATCH.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT THU MAY 8 2008/

DISCUSSION...
CLOUDS HAVE BEEN STUBBORN TODAY ACROSS FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BUT THEY SHOULD TEND TO DISSIPATE WITH SUNSET.
LOOKING UPSTREAM...HIGH PLAINS CONVECTION HAS ALREADY DEVELOPED
AND WILL CONGEAL INTO A SIGNIFICANT MCS THAT WILL PLOW ACROSS
KANSAS OVERNIGHT. THE SOUTHERN EDGE OF THIS COMPLEX MAY BLEED
ACROSS THE STATE LINE INTO NORTHEAST OKLAHOMA BUT THE BEST CHANCE
FOR SHOWERS AND STORMS IN NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS WILL COME CLOSER TO SUNRISE FRIDAY AS THE LOW LEVEL JET
VEERS AND SOME BACKBUILDING OCCURS ON THE SOUTHWEST FLANK OF THE
COMPLEX...THE SO-CALLED SUNRISE SURPRISE.

CONVECTIVE CHANCES WILL END LATER FRIDAY MORNING AND A WEAK
FRONTAL BOUNDARY WILL DRIFT THROUGH THE AREA DURING THE DAY
RESULTING IN NOTHING MORE THAN A WIND SHIFT. THIS BOUNDARY WILL
HEAD BACK NORTH BY SATURDAY AS A SIGNIFICANT UPPER LEVEL SYSTEM
MOVES INTO THE CENTRAL PLAINS. SURFACE CYCLOGENESIS WILL RESULT
WITH A RAPID DEEPENING OF THE SURFACE LOW ANTICIPATED SATURDAY
EVENING AND OVERNIGHT.

WHILE THE MODELS AGREE ON THIS GENERAL SCENARIO...THEY ARE ALL A
BIT DIFFERENT ON THE DETAILS AND AS USUAL IT IS THESE DETAILS THAT
WILL DETERMINE THE EXTENT OF SEVERE WEATHER ACROSS OUR FORECAST
AREA. INSTABILITY WILL BE VERY HIGH SATURDAY AFTERNOON AHEAD OF
THE DRYLINE AND/OR COLD FRONT AND THE CAP WILL WEAKEN SUFFICIENTLY
TO ALLOW STORM DEVELOPMENT BY THE END OF THE DAY. SHEAR PROFILES
SUPPORT SUPERCELLS AND ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE. AREAL COVERAGE OF STORMS WILL INCREASE AS THE EVENING
WEARS ON SO THE HIGHEST POPS WILL BE CARRIED IN NORTHWEST ARKANSAS
SATURDAY EVENING.

AFTER A COOL DAY SUNDAY...A WARMUP WILL TAKE PLACE MONDAY AHEAD OF
ANOTHER SIMILAR LOOKING SYSTEM THAT WILL TRACK INTO THE CENTRAL
PLAINS TUESDAY. THE QUALITY OF MOISTURE RETURN WITH THIS SYSTEM IS
MORE QUESTIONABLE SO WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY
FOR NOW. WILL TREND TOWARDS THE ECMWF BEYOND THIS TIME PERIOD WITH
A DRY PATTERN AND BELOW NORMAL TEMPERATURES EXPECTED LATER NEXT
WEEK.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS EXCEPT
WENT A BIT WARMER ON SATURDAY PER THE ECMWF AND UKMET. USED A
BLEND OF THE GFS AND ECMWF FOR TEMPERATURES IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  80  57  82 /  20  10  10  30
FSM   58  85  55  85 /  10  10  10  40
MLC   58  84  60  86 /  10  10  10  30
BVO   55  79  52  81 /  30  10  10  30
FYV   53  79  49  78 /  20  20  10  40
BYV   56  78  49  77 /  20  20  10  50
MKO   58  82  55  84 /  20  10  10  30
MIO   56  75  50  77 /  40  20  10  50
F10   58  82  57  85 /  10  10  10  30
HHW   58  87  63  85 /  10  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....15
Hazardous weather outlook, May 8, 8:34 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
834 PM CDT THU MAY 8 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
834 PM CDT THU MAY 8 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OF INTERSTATE 44.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO ORGANIZE OVER
SOUTHWEST AND CENTRAL KANSAS THIS EVENING. AS THIS STORM COMPLEX
CONTINUES TO MOVE EAST-SOUTHEAST...PORTIONS OF IT MAY EFFECT AREAS
OF NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER. DAMAGING WINDS WILL
BE THE PRIMARY THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NORTHEAST OF INTERSTATE 44 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A WEAK COLD FRONT WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS
FRIDAY MORNING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WILL OCCUR
SATURDAY AFTERNOON AND EVENING. SURFACE LOW PRESSURE WITH
STRONG UPPER SUPPORT WILL COMBINE WITH AMPLE SURFACE MOISTURE
TO CREATE HIGH INSTABILITY AND LOWER LEVEL SHEAR. A DRYLINE
NEAR I-35 WILL BREED AFTERNOON STORMS WHICH WILL MOVE ACROSS
EAST OKLAHOMA AND INTO ADJACENT ARKANSAS DURING THE LATE AFTERNOON
AND EVENING HOURS.

THE NEXT RISK OF SEVERE WEATHER WILL BE WITH A SIMILAR TYPE
SYSTEM TUESDAY AND TUESDAY NIGHT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLANNING FOR THE THREAT OF SEVERE WEATHER SATURDAY AFTERNOON
AND EVENING NEEDS TO BE COMPLETED. WEATHER CONTINGENCIES FOR
ANY SCHEDULED OUTDOOR VENUES NEED TO BE MADE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:12 AM CDTTornado WarningTSAOsage, Washington48 min
May 9, 1:41 AM CDTSevere Thunderstorm WarningTSANowata, Washington31 min
May 9, 1:50 AM CDTTornado WarningTSANowata, Rogers, Washington37 min
May 9, 2:14 AM CDTSpecial Weather StatementTSACraig, Ottawa61 min
May 9, 2:22 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers35 min
May 9, 2:53 AM CDTSpecial Weather StatementTSADelaware67 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.